New Mexico, 2007

Damaging Wind in New Mexico, September 20, 2007

September 20, 2007 · NWS ABQ · 1 event in 1 county or zone

An isolated thunderstorm became severe with damaging wind gusts as it moved through Roswell. A two foot diameter tree was snapped at the trunk.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An isolated thunderstorm became severe with damaging wind gusts as it moved through Roswell. A two foot diameter tree was snapped at the trunk. Other tree limbs were knocked down as were a couple of power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 20, 2:00 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 20, 2:00 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT THU SEP 20 2007

.DISCUSSION...
NUMEROUS THUNDERSTORMS EXPECTED THROUGH THIS EVENING IN THE
VICINITY OF THE RIO GRANDE VALLEY...CENTRAL MOUNTAIN CHAIN AND
ADJACENT HIGH PLAINS...AS A PLUME OF SUBTROPICAL MOISTURE
PROGRESSES NORTHWARD THROUGH THE AREA. WITH PRECIPITABLE WATER
VALUES AROUND 1 INCH...WE CANT RULE OUT SOME MINOR FLOODING WITH
A FEW OF THE STRONGER STORMS...ESPECIALLY IF THEY BEGIN TO TRAIN
OVER THE SAME LOCATION REPEATEDLY. TWO MESOSCALE CONVECTIVE
VORTICES ASSOCIATED WITH THIS MOISTURE ARE EXPECTED TO EXIT THE
AREA TO THE NORTH AND NORTHEAST WITHIN A FEW HOURS AFTER MIDNIGHT.
THUS...CONVECTION SHOULD DECREASE TO ISOLATED AND FAVOR THE NORTH
AND NORTHEAST LATE TONIGHT.

WATER VAPOR IMAGERY DEPICTS DRIER AIR TO FILL IN BEHIND THE
EXITING MOISTURE PLUME ON FRIDAY. MODEL EQUIVALENT POTENTIAL
TEMPERATURE CHARTS ALSO PROG A RETURN TO DRIER AIR ON FRIDAY. WITH
LESS CLOUD COVER...HIGH TEMPERATURES SHOULD ALSO WARM ON FRIDAY.
HOWEVER...A BACK DOOR COOL FRONT COULD MODERATE WARMING AS IT
BRIEFLY DIPS INTO THE NORTHEAST PLAINS.

SATURDAY THROUGH SUNDAY...THE CHANCE FOR SHOWERS AND THUNDERSTORMS
IS EXPECTED TO INCREASE AS AN UPPER LEVEL TROUGH CROSSES THE
CENTRAL ROCKIES. A PACIFIC COLD FRONT WILL ALSO TRAVERSE THE STATE
SATURDAY NIGHT AND SUNDAY...LEAVING COOLER TEMPERATURES IN ITS
WAKE...ESPECIALLY CENTRAL AND NORTHWEST. WESTERLY FLOW BEHIND THE
EXITING SYSTEM SHOULD RESULT IN DRIER WEATHER DURING THE BEGINNING
OF THE COMING WORK WEEK. WE ARE WATCHING HURRICANE IVO IN THE
WESTERN PACIFIC...SINCE MODELS INDICATE THAT IT COULD HEAD TOWARD
NEW MEXICO BY THE MIDDLE OF NEXT WEEK. IT IS POSSIBLE THAT THE
WESTERLIES WILL BE TOO STRONG FOR THE REMNANTS OF IVO TO REACH OUR
FORECAST AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  51  84  53  80 /  20   5   5  30
GALLUP..........................  43  80  48  75 /  20   5   5  30
GRANTS..........................  46  79  47  77 /  40  10  10  30
GLENWOOD........................  51  83  51  82 /  20  20  20  40
CHAMA...........................  41  73  41  71 /  30  20  10  30
LOS ALAMOS......................  50  76  47  76 /  60  10  10  30
RED RIVER.......................  40  71  39  68 /  40  20  10  30
TAOS............................  47  77  43  76 /  50  10  10  30
SANTA FE........................  52  77  49  79 /  60  10  10  20
SANTA FE AIRPORT................  54  79  50  79 /  60  10  10  30
ESPANOLA........................  52  80  49  80 /  60  10  10  30
ALBUQUERQUE HEIGHTS.............  60  81  60  80 /  60  10  10  30
ALBUQUERQUE VALLEY..............  59  83  55  82 /  60  10  10  30
ALBUQUERQUE FOOTHILLS...........  59  79  57  77 /  60  10  10  30
ALBUQUERQUE WEST MESA...........  60  81  59  82 /  60  10  10  30
SOCORRO.........................  59  80  58  84 /  60  10  10  20
SANDIA PARK/CEDAR CREST.........  54  74  52  75 /  60  10  10  20
MORIARTY/ESTANCIA...............  51  80  49  79 /  60  10  10  20
CARRIZOZO.......................  61  79  54  85 /  60  20  10  20
RUIDOSO.........................  55  72  52  76 /  60  20  10  20
RATON...........................  51  82  47  81 /  30  10  10  20
LAS VEGAS.......................  52  78  47  78 /  60  10  10  20
ROY.............................  56  80  52  79 /  40  10  10  10
CLAYTON.........................  61  86  57  85 /  20  10  10  10
SANTA ROSA......................  56  88  53  87 /  40  10  10  10
TUCUMCARI.......................  64  90  60  89 /  30  10  10  10
FORT SUMNER.....................  61  89  57  88 /  30  10   5  10
CLOVIS..........................  62  89  59  87 /  30  10   5  10
PORTALES........................  61  91  58  89 /  30  10   5  10
ROSWELL.........................  63  90  63  91 /  40  10   5  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44
Hazardous weather outlook, Sep 20, 5:00 AM MST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU SEP 20 2007

NMZ001>021-026-211200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT THU SEP 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SIGNIFICANT RAINFALL IS EXPECTED FROM ALONG AND NEAR THE
CONTINENTAL DIVIDE ACROSS THE RIO GRANDE VALLEY AND CENTRAL MOUNTAIN
CHAIN ONTO THE EASTERN HIGH PLAINS.  RAINFALL AMOUNTS IN THESE AREAS
COULD RANGE FROM ONE QUARTER TO THREE QUARTERS OF AN INCH...WITH
LOCAL AMOUNTS OF ONE INCH OR MORE POSSIBLE. THIS WILL RESULT IN
FLOODING OF ARROYOS AND DITCHES AS WELL AS OVER LOW WATER CROSSINGS
AND PONDING OF WATER ON ROADS AND IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...ANOTHER SURGE OF MOISTURE FROM OLD MEXICO COULD AFFECT
MUCH OF NORTHERN AND CENTRAL NEW MEXICO SATURDAY AND
SUNDAY...LEADING TO INCREASING SHOWER AND THUNDERSTORM ACTIVITY AND
POTENTIAL FOR LOCALIZED FLOODING.

REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT EXCESSIVE RAINFALL OR FLOODING.

In the hours before

Special weather statement, Sep 20, 11:05 AM MST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1205 PM MDT THU SEP 20 2007

NMZ001>021-026-210400-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
1205 PM MDT THU SEP 20 2007

...LOCALLY HEAVY RAINFALL POSSIBLE OVER THE NEXT SEVERAL DAYS...

MULTIPLE ROUNDS OF RAINFALL ARE POSSIBLE ACROSS CENTRAL AND
NORTHERN NEW MEXICO THRU THIS WEEKEND.

A PLUME OF SUBTROPICAL MOISTURE WILL SURGE NORTHWARD ACROSS THE
AREA THIS AFTERNOON AND THIS EVENING...WITH NUMEROUS SHOWERS AND
THUNDERSTORMS FAVORING THE RIO GRANDE VALLEY...CENTRAL MOUNTAIN CHAIN
AND ADJACENT HIGH PLAINS. THIS INCLUDES THE STATE FAIR GROUNDS IN
ALBUQUERQUE. WIDESPREAD RAINFALL AMOUNTS BETWEEN ONE QUARTER AND
THREE QUARTERS OF AN INCH ARE EXPECTED. SOME LOCATIONS COULD RECEIVE
MORE THAN 1 INCH OF RAIN. MINOR FLOODING IS POSSIBLE IN A FEW
AREAS.

AFTER SOME DRYING ON FRIDAY...SHOWERS AND THUNDERSTORMS WILL AGAIN
BECOME MORE NUMEROUS ON SATURDAY AND SUNDAY AS AN UPPER LEVEL LOW
PRESSURE SYSTEM CROSSES THE CENTRAL AND SOUTHERN ROCKIES. LOCALLY
HEAVY RAINFALL WILL AGAIN BE POSSIBLE...MAINLY ALONG AND WEST OF THE
CENTRAL MOUNTAIN CHAIN.

STAY TUNED TO NOAA WEATHER RADIO...THE NATIONAL WEATHER SERVICE
WEBSITE...WWW.SRH.NOAA.GOV/ABQ...OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THE POTENTIAL FOR HEAVY RAINFALL.

44

The radar

The Holloman AFB radar (KHDX), 153 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chaves

When
September 20, 3:20 PM MST
Where
Chaves County, Roswell
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
33.380, -104.520

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55093.